×

zbMATH — the first resource for mathematics

Note on a differential equation describing the periodic motion of a satellite in its elliptical orbit. (English) Zbl 0669.70028
Consider the following periodic boundary value problem (1) \(x''(t)+e \cos t\cdot x''-2e \sin t\cdot x'+\alpha \sin x=4e \sin t;\) (2) \(x(0)- x(2\pi)=0=x'(0)-x'(2\pi)\), where e and \(\alpha\) are real numbers. For \(0<e<1\) and \(| \alpha | \leq 3\), (1)-(2) describes the periodic motion of a satellite in the plane of its elliptic orbit. The problem was recently considered by (*) W. V. Petryshyn and Z. S. Yu [ibid. 9, 969-975 (1985; Zbl 0581.70024)] where the aim was to determine the domains of e and \(\alpha\) for which (1)-(2) has a solution (cf. also the references in (*)). We found that in (*), the conditions imposed on e and \(\alpha\) are too restrictive. The purpose of this note is to relax these restrictions.
In fact, we have the following Theorem: Let \(| e| <1\) and let \(\alpha\) be any real number. Then (1)-(2) has at least one solution. Before proving the theorem, we observe that in (*), the authors proved, using the theory of degree for A-proper mappings, that (1)-(2) has a solution under the conditions \(0\leq e<2/\pi | \alpha |\) and (8\(\sqrt{2}+3)e+2| \alpha | <1.\)
For our proof, we use variational methods. In fact, we prove that (for \(| e| <1)\) problem (1)-(2) admits a solution that is a minimum of the functional on a closed ball with radius depending on e and \(\alpha\), in a suitable function space.

MSC:
70M20 Orbital mechanics
37-XX Dynamical systems and ergodic theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Beletskii, V.V., On the oscillation of a satellite, Iskusst sputn. zemli, 3, 1-3, (1959), (In Russian.)
[2] Petryshyn, W.V.; Yu, Z.S., On the solvability of an equation describing the periodic motions of a satellite in its elliptic orbit, Nonlinear analysis, 9, 969-975, (1985) · Zbl 0581.70024
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.